Vermont, 2003

High Wind in Vermont, September 19, 2003

September 19, 2003 · NWS BTV · 1 event in 1 county or zone

Strong winds accompanied this system and were enhanced by the proximity of a strong high pressure system over the Canadian Maritimes. Trees and power lines were blown down in Jericho.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

The remnants of Hurricane Isabel moved across western New York the afternoon of Friday, September 19th and into Canada by evening.Strong winds accompanied this system and were enhanced by the proximity of a strong high pressure system over the Canadian Maritimes. Trees and power lines were blown down in Jericho. In Richmond trees fell on and damaged 3 trucks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 19, 11:30 AM EST, 35 minutes earlier.

Area forecast discussion, Sep 19, 11:30 AM EST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1230 PM EDT FRI SEP 19 2003

CRNT: UPGRADED WND ADV TO HIGH WND WRNG AS SCT WND REPORTS OF TREE
LIMBS HAVE BECOME MORE NUMEROUS WITH SOME FALLEN TREES AND ESTIMATED
WND G60MPH IN W SLOPES OF GREEN MTNS IN ADDISON CTY.

VAD WND PROFILE SHWG 40-50 KTS 2-3KT WITH 60KTS ARD 4-5KT. GRADIENT
INCREASES THIS AFTN AND BUFKIT SHWS HIGH WNDS DROPPING TO 1.5-2K.
EASTERLY COMPONENT ACCNTG FOR DOWNSLOPING OFF WRN SLOPES OF GRN
MTNS AND WL WITNESS FIRST HIGH WNDS THERE THEN AS WNDS SHIFT MORE
VEER TO S THAN REST OF CHMPL VLY.  LACK OF PCPN IS ALLOWING FOR
HIGHER TMPS AND GREATER MIXING THUS BETTER CHC FOR WNDS TO TRANSLATE
TO SFC.

AGAIN...WND ADV UPGRADED TO WRNG FOR CHPMLY VLY/WRN SLOPES (SEE WRNG
CODE BELOW).

SLW

...PRVS DISC...
LATEST SATELLITE PICS SHOW WHATS LEFT OF ISABEL CONTINUING TO MOVE
INTO WESTERN NY AREA. WATER VAPOR LOOP SHOWS NICE DRY SLOT WRAPPING
AROUND ISABEL REMNANTS...FEEDING UP INTO PORTIONS OF CENTRAL NY.
VIS SATELLITE SHOWS THIS WELL WITH BROKEN SKY COVER OVER THE AREA.
AREAS RADARS SHOWS MOST PRECIP STAYING WITH MAIN CLOUD REGION TRACK
OF ISABEL. FEEDER BAND MOVING THROUGH NEW ENGLAND BRINGING LIGHT
SCATTERED RAIN OVER NORTHERN CWA...WITH LARGER AREA OF PRECIP
WORKING IN FROM SOUTH. STILL DO NOT THINK RAIN WILL BE MAJOR
TDY/TONIGHT...BUT WINDS WILL BE THE MAIN PROBLEM.

LATEST OBS FROM AROUND REGION SHOW (RUTLAND 13023G31 MPH AND SLK
15017G36 MPH). MAIN CORE OF STRONG WINDS ARE JUST ALOFT SEVERAL
THOUSAND FEET...AND HAVE YET TO MIX DOWN(AS SEEN IN VAD PROFILES OF
KCXX AND KTYX RADARS).

WILL KEEP WIND ADVISORY GOING THRU TONIGHT. AND WILL KEEP MENTION
OF OCCASIONAL RW IN ZONES. WRAP-AROUND TONIGHT AS STORM MOVES NORTH
SHOULD BRING IN SHOWERS TO CWA BEFORE CLEARING OUT SATURDAY. GOING
TEMPS LOOKS FINE AS WELL. THUS NO CHANGES/UPDATES TO FIRST PERIOD
ZONES.

.BTV...HIGH WIND WRNG THIS AFTN/TNGT NYZ028-035.
HIGH WIND WRNG THIS AFTN/TNGT VTZ001-002-005-006-009-011-016>019.
WIND ADVISORY THIS AFTN/TNGT NYZ026-027-029>031-034-087.
WIND ADVISORY THIS AFTN/TNGT VTZ003-004-007-008-010-012.

JN
Hazardous weather outlook, Sep 19, 3:50 AM EST, 8 hours 15 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
450 AM EDT FRI SEP 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

TROPICAL STORM ISABEL WILL TRACK ACROSS FAR WESTERN NEW YORK TODAY
AND MOVE QUICKLY NORTHWARD INTO SOUTHERN CANADA BY THIS EVENING. THE
COMBINATION OF LOW PRESSURE ASSOCIATED WITH THE WEAKENING TROPICAL
SYSTEM...AND STRONG HIGH PRESSURE ACROSS THE CANADIAN MARITIME
PROVINCES...WILL PRODUCE WINDY CONDITIONS ACROSS THE ENTIRE NORTH
COUNTRY TODAY. SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH
CAN BE EXPECTED. THE WINDY CONDITIONS WILL PERSIST INTO THE EVENING
HOURS...BEFORE SLOWLY DECREASING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS IS NOT EXPECTED...BUT ALL SPOTTERS ARE
ENCOURAGED TO REPORT ANY WIND OR WIND DAMAGE REPORTS TO LOCAL LAW
ENFORCEMENT...OR CALL THE NATIONAL WEATHER SERVICE IN BURLINGTON.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Chittenden

When
September 19, 12:05 PM EST to 8:30 PM EST
Where
Eastern Chittenden forecast zone
Measured
40 kt (46 mph) estimated sustained
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371501.